Mama Knows Breast




Andi in the news

Watch Andi on the CBS Early Show: Click here.

Watch Andi on The NBC NIGHTLY NEWS: Click here.

Watch Andi on THE TODAY SHOW: Click here.



FDA’s Codeine Warning For Breastfeeding Moms

Bookmark and Share

After our first son was born I remember getting some sort of narcotic for pain. I can’t remember which one it was, but I do know that it made me feel sick, so I stopped taking it. And maybe that was a good thing. The FDA has just issued a warning to breastfeeding moms who may take codeine to treat pain.
Here are portions of the story on WebMD:
The FDA today warned breastfeeding mothers who take codeine for after-birth pain to carefully watch their babies for signs of life-threatening drug side effects.
At risk are infants breastfed by women who are “ultra-rapid metabolizers” of codeine. Such women have a genetic makeup that allows their bodies to process codeine with extreme speed.
Normally, the body slowly turns codeine into morphine, a pain-relieving narcotic. But ultra-fast metabolizers “get a real jolt” of morphine — and so do their breastfed babies, warns Janet Woodcock, MD, the FDA’s deputy commissioner and chief medical officer.
“Infants of nursing mothers taking codeine may have increased risk of morphine overdoes if their mothers are ultra-rapid metabolizers of codeine,” says Sandra Kweder, MD, deputy director of the FDA’s office of new drugs….
Codeine, Kweder says, is very commonly used to relieve the pain of birth procedures such as episiotomy or C-section. The drug has been used safely for decades….
Ultra-fast codeine metabolism occurs in people who have a mutation in the gene coding for a liver enzyme called CYP2D6. The mutation is uncommon, but not rare. Kweder says it occurs in 1% to 10% of Caucasians, about 3% of African-Americans, about 1% of Hispanics and Asians, and — surprisingly — in some 28% of North Africans, Ethiopians, and Saudi Arabians….
The FDA does NOT advise women to stop breastfeeding if they need codeine.
“This announcement today does not mean women who need pain medicine should not breastfeed,” Woodcock said. “The benefits of breastfeeding are well documented.”
The FDA urges all breastfeeding women taking codeine to watch their infants — and themselves — for signs of side effects.
The FDA recommends that if you are a nursing mother taking codeine, you should call a doctor immediately if you become extremely sleepy to the point you are having trouble caring for your baby.
Usually newborns nurse every two or three hours and should not sleep for more than four hours at a time. If you are a nursing mother taking codeine, you should call the doctor immediately if your newborn:
* Sleeps more than usual
* Has difficulty breastfeeding
* Has difficulty breathing
* Becomes limp



One Response to “FDA’s Codeine Warning For Breastfeeding Moms”

its always good to know that you should contact the doctor incase baby ‘becomes limp’.

Leave a comment